Florida, 2010

Damaging Wind in Florida, December 18, 2010

December 18, 2010 · NWS KEY · 1 event in 1 county or zone

A discrete thunderstorm moved northeast over Grassy Key, accompanied by strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A discrete thunderstorm moved northeast over Grassy Key, accompanied by strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 18, 9:57 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 18, 9:57 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
957 AM EST SAT DEC 18 2010

.UPDATE...
PREVIOUS SHIFT TOOK COGNIZANCE OF HIGH WINDS IN OUR ATLANTIC WATERS.
BASED ON CURRENTLY AVAILABLE DATA WE WILL CONTINUE THE CAUTIONARY
STATEMENT IN OUR UPCOMING ROUTINE ISSUANCE OF THE COASTAL ZONES.
RADAR PRESENTATION AT THIS TIME IS VERY JUICY OUT BY DRY TORTUGAS. WE
EXPECT THESE LINE-ECHO WAVE-PATTERNS TO MOVE NORTHEAST AND MISS THE
ISLANDS...BUT WILL IMPACT OUR OFFSHORE GULF ZONES. WE HAVE REFINED
SOME WORDING ACCORDINGLY...AND MAY ISSUE AN UPDATE TO THE GRIDS AND
TEXT AROUND 12 NOON.
&&

.MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION ON THE ATLANTIC SIDE TODAY. THOSE
IN THE WATERS KEY WEST TO DRY TORTUGAS SHOULD KEEP A WEATHER EYE TO
THE WEST AS A LINE OF SHOWERS IS MOVING IN FROM THAT DIRECTION. RAIN
COVERAGE AND INTENSITY WILL BE GREATEST IN OUR GULF WATERS OFFSHORE
MAINLAND MONROE -- LOCALLY TORRENTIAL -- NOT FUN FOR RECREATIONAL
BOATING.
&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE KEY WEST AND MARATHON
TERMINALS THIS AFTERNOON. A BRIEF PERIOD OF MVFR/IFR CIGS AND VSBYS IS
LIKELY. CHECK THE LATEST SIGMETS AND AIRMETS.
&&

................................................................

.PREV DISCUSSION... /ISSUED 425 AM EST SAT DEC 18 2010/

A SURFACE ANALYSIS EARLY THIS MORNING REVEALS AN ELONGATED AREA OF
LOW PRESSURE OVER THE GULF OF MEXICO AND FLORIDA PENINSULA WITH
SEVERAL SMALLER SCALE CIRCULATIONS. AN UPPER-LEVEL CYCLONIC FLOW HAS
DEVELOPED OVER THE GULF BASIN...WITH SEVERAL EMBEDDED SHORT-WAVE
TROUGHS OF VARYING SCALES ALOFT. THE MOST INTENSE TROUGH CURRENTLY IS
LOCATED NEAR THE TEXAS COASTAL PLAIN. THIS TROUGH IS LIKELY TO
MIGRATE EASTWARD...INDUCING SURFACE CYCLOGENESIS OVER THE ATLANTIC
EAST OF THE FLORIDA PENINSULA TONIGHT. THEREAFTER...CONTINENTAL AIR
TRAJECTORIES WILL MAINTAIN FAIR AND DRY CONDITIONS FOR SEVERAL
DAYS...AND WINDS WILL RETAIN A NORTHERLY COMPONENT.

SUSTAINED WEAK THERMAL ADVECTION AT LOW LEVELS AND INCREASING
CYCLONIC VORTICITY ADVECTION HIGHER UP HAS SIGNIFICANTLY DESTABILIZED
TROPOSPHERIC COLUMNS LOCALLY DURING THE LAST 36 HOURS AS EVIDENCED
BY A REVIEW OF KEY WEST RAWINSONDE DATA TRENDS. RECENT OBJECTIVE
MESO SCALE ANALYSIS FROM THE STORM PREDICTION CENTER REVEAL
SIGNIFICANT INCREASES IN SURFACE-BASED CONVECTIVE AVAILABLE POTENTIAL
ENERGY ALONG AND SOUTH OF THE KEYS. FINALLY...THUNDERSTORMS ARE
PRESENT WITHIN A HUNDRED MILES WEST OF THE SERVICE AREA.
SO...ISOLATED THUNDERSTORMS ARE FORECAST FOR THE MARINE ZONES ALONG
AND SOUTH OF THE KEYS FOR TODAY...WITH THE BEST CHANCE IN THE EARLY
AFTERNOON WHEN STRONGER BOUNDARY LAYER MOISTURE CONVERGENCE WILL
OVERSPREAD THE AREA.

TEMPERATURES LIKELY WILL REACH 76-78F IN MANY ISLAND COMMUNITIES THIS
AFTERNOON WHEN WINDS ARE SOUTH. AS WINDS TURN AROUND TO WEST AND THEN
NORTHWEST...THE AIR WILL COOL SOME. HOWEVER...SIGNIFICANT LOW-LEVEL
COLD THERMAL ADVECTION WILL NOT COMMENCE UNTIL SUNDAY. A COOLER AND
DRIER AIR MASS WILL RUSH IN SUNDAY AND SUNDAY NIGHT...AND BY EARLY
MONDAY TEMPERATURES LIKELY WILL RANGE FROM MID 50S UPPER KEYS TO NEAR
60F AROUND KEY WEST. AS WINDS VEER TO DUE NORTH MONDAY...AIR
TRAJECTORIES WILL BE DIRECTLY OFF THE COOLER THAN NORMAL WATERS OF
FLORIDA BAY AND THE WEST FLORIDA SHELF. SUBSEQUENTLY...WE HAVE
PREDICTED HIGHS ONLY IN THE MID 60S...SEVERAL DEGREES BELOW MACHINE
MODEL OUTPUT.
&&

................................................................

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........DFM
AVIATION/NOWCASTS.....FUTTERMAN
DATA COLLECTION.......FUENTES

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 18, 6:00 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST SAT DEC 18 2010

FLZ076>078-GMZ031>033-052>054-072>075-191100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ANALYSIS OF SURFACE AND SATELLITE DATA SUGGESTS THAT AREAS OF FOG MAY
ALREADY EXIST OVER FLORIDA BAY THIS MORNING. IF FOG IS PRESENT...
THEN REDUCED VISIBILITY COULD POSE A HAZARD TO BOATERS OVER FLORIDA
BAY TODAY.

A MOIST AND UNSTABLE ATMOSPHERE WILL SUPPORT A FEW THUNDERSTORMS
LATER THIS MORNING AND THIS AFTERNOON...MAINLY OVER THE WARMER
WATERS OF THE GULF STREAM. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES. A SECONDARY HAZARD WILL BE LOCALLY GUSTY WINDS OF
35 TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE WEATHER SPOTTERS OPERATING OVER FLORIDA BAY ARE ENCOURAGED TO
PROVIDE ANY REPORTS THAT CONFIRM OR DENY THE PRESENCE OF FOG. PLEASE
CALL 305-295-1316 EXTENSION 3. THANK YOU.

KASPER

In the hours before

Local storm report, Dec 18, 10:14 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1014 AM EST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
12/18/2010  M48 MPH          GMZ075             XX   C-MAN STATION

            A WIND GUST OF 42 KNOTS...OR 48 MPH...FROM THE SOUTH WAS
            REPORTED AT THE PULASKI SHOAL LIGHT CMAN STATION IN
            ASSOCIATION WITH A PASSING LINE OF SHOWERS AND
            THUNDERSTORMS.

&&

TF
Special weather statement, Dec 18, 12:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1200 PM EST SAT DEC 18 2010

FLZ077-181800-
MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...MARATHON
1200 PM EST SAT DEC 18 2010

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS IMPACTING MIDDLE KEYS...

AT 1155 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS IN KEY WEST
DETECTED A CLUSTER OF VERY HEAVY SHOWERS AND THUNDERSTORMS IMPACTING
THE MIDDLE KEYS BETWEEN LONG KEY AND GRASSY KEY...AND THE WATERS
INSIDE THE REEF BETWEEN EAST TURTLE SHOAL LIGHT AND SOMBRERO KEY
LIGHT. THROUGH 100 PM EST...AS MOST OF THIS CLUSTER MOVES NORTHWARD
ACROSS THE MIDDLE KEYS...LOCATIONS BETWEEN LONG KEY AND MARATHON WILL
RECEIVE BRIEF HEAVY DOWNPOURS ACCOMPANIED BY VISIBILITY LESS THAN 1
MILE...ISOLATED WIND GUSTS BETWEEN 30 AND 40 MPH...AND OCCASIONAL YET
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE
INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT
NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR
SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY
ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

FUTTERMAN

The radar

The Key West radar (KBYX), 77 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
December 18, 12:20 PM EST
Where
Monroe County, 0.79 mi NNE of Grassy Key
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
24.760, -80.964

Power line down and resultant outage to 61 customers along the bayside of Grassy Key.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274066.